Alert archive / North Dakota / River Flood Warnings in 2019
River Flood Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Oct 9, 2019, 11:01 AM CDT for Cass County, North Dakota. It took effect at Oct 11, 2019, 2:30 AM CDT. It was in force for 35 days.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2019, 11:01 AM CDT (16:01 UTC)
- In effect from
- Oct 11, 2019, 2:30 AM CDT
- Expired
- Nov 15, 2019, 5:04 AM CST
- In force
- 35 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sheyenne River at West Fargo Diversion (WFON8). The gauge peaked at 20.54 ft at Oct 14, 2019, 9:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 20 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05059480, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Oct 9, 10:53 AM CDT, 8 minutes earlier.
Area forecast discussion, Oct 9, 10:53 AM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1053 AM CDT Wed Oct 9 2019
.UPDATE...
Issued at 1052 AM CDT Wed Oct 9 2019
Upgraded the Devils Lake basin and northeast ND to a Winter Storm
Warning. Confidence continues to increase in a first round of
heavy snowfall occurring over the Devils Lake basin and portions
of northeast ND, with snow starting late tonight continuing
through Friday morning. Still expect a sharp dropoff in snowfall
amounts on the eastern edge of the Winter Storm Warning. Most
other locations in southeast ND, rest of RRV, and northwest
quarter of MN will see mainly rain continuing well into Thursday
(if not later). Still have high uncertainty in the placement and
amounts of second round of snowfall Friday to Saturday.
In the meanwhile, early morning patchy dense fog has dissipated,
brought on by colder air immediately behind the cold front
bringing quick boundary layer saturation. A strong cold front is
situated currently from approximately Roseau MN to just east of
Thief River Falls to Lisbon ND late this morning, prompting a
strong temperature gradient (both due to the front and related
cloud cover) to develop across the region today as the front slows
its progression for much of the day and the storm system
strengthens over eastern MT/western ND. Drizzle and/or light rain
are being reported on and off over the Devils Lake basin and north
central ND and will persist through the day, then gradually
spread eastward this afternoon and evening.
UPDATE Issued at 658 AM CDT Wed Oct 9 2019
No changes at this update.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 351 AM CDT Wed Oct 9 2019
Cold front extended from near HCO to Binford ND to JMS. Front was
moving to the southeast about 20 knots. Front is forecast to move
into the far eastern zones late tonight and stall. Front will
continue moving east Thu night. Rain will develop post frontal today
and spread across the forecast area by this evening. Rain will
change to snow in the Devils Lake basin by late afternoon or early
evening. Snow will spread east but remain mostly confined to eastern
ND for tonight and Thu. Winds will increase with areas of blowing
snow expected late tonight and Thu.
.LONG TERM...(Friday through Tuesday)
Issued at 351 AM CDT Wed Oct 9 2019
Friday thru Saturday
NCEP models closing in on good agreement now
with track of 500 mb low having it in far west central into far
northwestern MN Friday into early Saturday with heavy snow
deformation band setting up just west of the Red River thru
eastern ND and then moving a bit west more into central ND Friday
night. Dry slot will work thru most of NW/WC MN Friday into
Saturday morning limiting precipitation in this area thru the pd.
Although still some uncertainty. The immediate Red River zone
including Grand Forks to Fargo on the edge of the heavy snow area
to the west but everything is pointing toward the big snows going
just a tad west...but far northern RRV does seem to get into the
action Friday night. The upper low will start to fill as it slows
down over far NW MN near Roseau Saturday and some moisture does
wrap south around the upper low and this is when the best chances
for snow exist for NW/WC MN areas east of the Red River valley.
Coordination with neighboring offices resulted in using WPC QPF and
lower snow ratios in line with WPC vs NBM. This lowered snow totals
in the immediate Red River valley and east. Far eastern fcst area
such as Bemidji to Baudette likely get very little snow even on
Saturday. But still some uncertainty in this several days out.
Kept the watches going for the entire forecast area though 18z
Saturday but did push back start times for most of MN cwa to start
at either 00z Fri or 12Z Fri. In dry slot always a risk of some
drizzle and fog. Temperatures from the NBM seem suspect in that
they drop them into a few upper 20s....considering moist airmass
in place that may be too cool and temps hold near 31/32 at night
and 35 or so during the day in NW/WC MN dry slot area. Most
probable area for some minor icing is far NW MN near the upper low
or just SE of it NW of Bemidji up thru Roseau so kept some
chances for freezing precip at night Friday night.
Sunday thru Tuesday
A quieter period for sure. Some minor precip chances and temps
below normal. But overall upper flow is west-northwest.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 658 AM CDT Wed Oct 9 2019
IFR conditions were located over northeast ND or roughly northwest
of a line from HCO to JMS. The rest of the area was VFR. IFR deck is
expected to move south and east for today. The IFR deck should
spread across the entire forecast area by around midnight.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Thursday evening through Saturday
afternoon for NDZ030-039-049-052-053.
Winter Storm Watch from Friday morning through Saturday
afternoon for NDZ006>008-014>016-024-026>029-038-054.
Winter Storm Warning from 1 AM Thursday to 7 AM CDT Friday for
NDZ006-007-014-015-024.
Winter Storm Warning from 1 PM Thursday to 7 AM CDT Friday for
NDZ008-016-026>029-038-054.
MN...Winter Storm Watch from Thursday evening through Saturday
afternoon for MNZ001>003-005-007-008-013>015-022-027-029.
Winter Storm Watch from Friday morning through Saturday
afternoon for MNZ006-009-016-017-023-024-028-030>032-040.
Winter Storm Watch from Thursday afternoon through Saturday
afternoon for MNZ004.
&&
UPDATE...Godon/BP
SHORT TERM...JH
LONG TERM...Riddle
AVIATION...JHHazardous weather outlook, Oct 9, 6:05 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 605 AM CDT Wed Oct 9 2019 MNZ001>003-005-007-008-013>015-022-027-029-NDZ030-039-049-052-053- 101115- West Polk-Norman-Clay-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-Traill- Cass-Ransom-Sargent-Richland- 605 AM CDT Wed Oct 9 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The snow will move slowly toward the Red River Valley Thursday night. Winter storm watches are effect from Thursday night into Saturday. A second system has the potential to bring heavy snow to parts of the area Friday into Saturday and strong winds. At this time the focus of this storm will be more in North Dakota and the Red River valley, however, accumulating snow and light freezing rain remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ004-NDZ006>008-014>016-024-026>029-038-054-101115- Kittson-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes- Western Walsh County- 605 AM CDT Wed Oct 9 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain will change to snow in the Devils Lake basin by early evening. The snow will move slowly toward the Red River Valley. Winter storm watches are effect from Thursday into Saturday. A second system has the potential to bring heavy snow to parts of the area Friday into Saturday and strong winds. At this time the focus of this storm will be more in North Dakota and the Red River valley, however, accumulating snow and light freezing rain remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ006-009-016-017-023-024-028-030>032-040-101115- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- South Clearwater-Hubbard-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 605 AM CDT Wed Oct 9 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The snow will move slowly toward northwest Minnesota Friday. Winter storm watches are effect from Friday into Saturday. A second system has the potential to bring heavy snow to parts of the area Friday into Saturday and strong winds. At this time the focus of this storm will be more in North Dakota and the Red River valley, however, accumulating snow and light freezing rain remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 10:41 AM CDT | Winter Storm Warning | FGF | Becker, Clay, Kittson, Mahnomen, Marshall, Norman and 4 more | 67 hr |
| Oct 9, 11:01 AM CDT | River Flood Warning | FGF | Clay | 21 days |
| Oct 9, 11:01 AM CDT | River Flood Warning | FGF | Polk | 7 days |
| Oct 9, 11:01 AM CDT | River Flood Warning | FGF | Roseau | 6 days |
| Oct 9, 11:03 AM CDT | River Flood Warning | FGF | Kittson | 30 days |
| Oct 8, 7:34 PM CDT | River Flood Warning | FGF | Cass | 29 days |
| Oct 9, 11:01 AM CDT | River Flood Warning | FGF | Cass, Richland | 33 days |
| Oct 9, 11:01 AM CDT | River Flood Warning | FGF | Cass | 8 days |
| Oct 9, 11:03 AM CDT | River Flood Warning | FGF | Richland | 7 days |
Nearby
River Flood Warnings in North Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.